First Aide for Loss of Consciousness, Seizures, and Syncope
First Aide for Loss of Consciousness, Syncope, and Seizures
“What should I do if my loved one loses consciousness?”
“What should I do if I have a seizure or lose consciousness?”
Even though modern medicine has made tremendous strides in managing cardiac arrhythmias, epilepsy, and syncope, there is no guarantee that loss of consciousness may not occur. If you have a medical condition that might cause loss of consciousness or if you know someone who does, it is important to “Be Prepared!” Follow the Boy Scout motto and learn the first aide for loss of consciousness long before you are ever confronted with a health crisis. If you or a loved one has serious illness, you should prepare a first aide plan, and all friends and family should practice a loss of consciousness drill so that everyone is prepared in the event of an emergency.
If you or a loved one experiences loss of consciousness or seizure, follow these steps:
- Stay calm.
- Take a deep breath, keep calm, and remember the first aide steps you have practiced. Your job is to keep the patient safe.
- Lay the patient on the ground.
- Help the patient to the ground. Your first priority is to prevent injury, whether from falling or thrashing around.
- Lay the patient on his side – not on his stomach or back.
- This helps to prevent the patient from choking and aspirating.
- Stay with the patient at all times.
- Make sure that a responsible adult stays with and attends to the patient at all times until the spell is completely over. The loss of consciousness event is not over until the patient is awake, talking coherently, and has returned to his baseline level of functioning.
- Be prepared that seizures and syncope can occur in clusters.
- Do not put anything in the patient’s mouth.
- Do not put fingers, spoons, or tongue blades in the mouth, even if the patient appears to be clenching or biting his own tongue. The patient may bite your finger off, and placing any object in the patient’s mouth could cause aspiration or choking.
- Patients will not choke on their own tongue.
- Do not try to forcibly restrain the patient.
- During a seizure or convulsive syncope, a patient may convulse violently. Attempting to restrain the patient may result in injury to the patient or to the bystanders.
- In rare instances, a patient may walk around and attempt other activities while unconscious. Do not try to restrain the patient, but make sure the patient is safe. You may need to call emergency services or call 911 if the patient is engaging in unsafe behaviors.
- Make sure the patient is breathing well.
- If the patient is not breathing or appears pale or blue, you should call 911.
- Do not give the patient liquids, food, or pills unless the patient is fully alert or unless a doctor has provided an as-needed treatment for epilepsy.
- Do not put anything in the patient’s mouth because this might cause aspiration.
- Call 911 and call for emergency services.
- Seizures that last more than 5 minutes can be life-threatening.
- If the patient appears to be struggling to breath.
- If the patient is not breathing.
- If the patient does not have a pulse.
- If the patient experiences a series of convulsions, one after the other, without regaining consciousness in between the seizures.
- Just because the patient has stopped convulsing does not mean the seizure has ended. Patients can suffer life-threatening non-convulsive status-epilepticus. Do not assume that the health crisis is over until the patient is awake, talking coherently, and until the patient has returned to baseline.
- If the patient experiences more than one episode of loss of consciousness in a 24-hour period, you should call 911.
- If the seizures or syncope episodes become progressively more frequent.
- If the patient is at risk of injury or drowning or if you believe an injury has occurred.
- If the patient requests medical assistance.
- If you think you should call 911, you should call 911.
- Try to keep track of the duration of the episode and what the patient is doing during the episode.
- If the doctor has provided a rescue medication, administer the medication as directed.
- If you think the patient may have injured his head or neck, do not move the patient unless the patient cannot breathe.
- After the episode is over, you should notify the doctor so that changes in the treatment program can be made.
About DrKnowsDrKnows is dedicated to providing FREE assistance to individuals and families seeking any type of care service for patients of any age.
I'm looking for
that's 1 (844) 375-6697.